How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 28491
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

There. My dog is diagnosed with idiopathic epilepsy. He

Customer Question

Hi there. My dog is diagnosed with idiopathic epilepsy. He normally goes roughly three weeks between fits. Today he has had five. He is medicated but I don't know what else to do?
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.
Tigger is clustering - more than one seizure wtihin a 24 hour period - and may now be in status epilepticus - the state in which his brain agitation won't abate. He needs to be heavily sedated or anesthetized lest you lose him within a seizure. Once well controlled, another anticonvulsive drug should be considered - phenobarbital, levetiracetam, or zonisamide. Please respond with further questions or concerns if you wish.
Dr. Michael Salkin and 3 other Dog Specialists are ready to help you
Customer: replied 1 year ago.
/our vet has suggested that he should go on phenobarbital as well as the pexion, but I know the side effects from pheonbarbital are quite bad and cause irreversible damage to his organs. It has become the norm for him to have "clusters" of siezures, but normally only two, not five. We have tried sedation previously (diazepam 10mg and 20mg), but they did not work on him - plus are extremely difficult to administer rectally on a siezing dog!
Expert:  Dr. Michael Salkin replied 1 year ago.
I understand. I would anesthetize him with intravenous phenobarbital. This isn't something you can manage at home. Diazepam isn't appropriate at this time even if you could get it into him. No, phenobarbital isn't expected to cause irreversible damage to his organs. We do see increases in liver enzymes but this isn't necessarily indicative of liver dysfunction. Yes, phenobarbital can be given concomitantly with the Pexion...at least initially but if I saw a good response to the combination of drugs, I'm more likely to taper off the Pexion and see if he remained well on the phenobarbital alone. The least amount of medication that's effective constitutes correct dosing.Please continue our conversation if you wish. Thank you for your kind accept. I appreciate it.
Customer: replied 1 year ago.
Thank you for your responses. Sadly we had to have him put to sleep yesterday as the fits were just constant and it wasn't safe or fair on him anymore.
Expert:  Dr. Michael Salkin replied 1 year ago.
My condolences for your loss of Tigger. I appreciate your taking the time to let me know.You may receive an inappropriate follow-up from the site ostensibly sent by me. It wasn't and I apologize in advance should you receive it.

Related Dog Questions